May  2016, 21(3): 919-941. doi: 10.3934/dcdsb.2016.21.919

On the uniqueness of weak solution for the 2-D Ericksen--Leslie system

1. 

Department of Mathematics, Zhejiang University, Hangzhou 310027, China

2. 

School of Mathematical Sciences, Dalian University of Technology, Dalian 116024, China

3. 

School of Mathematical Sciences, Peking University, Beijing 100871, China

Received  October 2014 Revised  September 2015 Published  January 2016

In this paper, we prove the uniqueness of weak solutions to the two dimensional full Ericksen-Leslie system with the Leslie stress and general Ericksen stress under the physical constrains on the Leslie coefficients. This question remains unknown even in the case when the Leslie stress is vanishing. The main technique used in the proof is Littlewood-Paley analysis performed in a very delicate way. Different from the earlier result in [28], we introduce a new metric and explore the algebraic structure of the molecular field.
Citation: Meng Wang, Wendong Wang, Zhifei Zhang. On the uniqueness of weak solution for the 2-D Ericksen--Leslie system. Discrete and Continuous Dynamical Systems - B, 2016, 21 (3) : 919-941. doi: 10.3934/dcdsb.2016.21.919
References:
[1]

J. M. Bony, Calcul symbolique et propagation des singularitiés pour les équations aux dérivées partielles non linéaires, Ann. Ecole Norm. Sup., 14 (1981), 209-246.

[2]

J. Y. Chemin, Perfect Incompressible Fluids, Oxford Lecture series in Mathematics and its Applications, Vol. 14, Oxford University Press, New York, 1998.

[3]

J. Ericksen, Conservation laws for liquid crystals, Trans. Soc. Rheol., 5 (1961), 23-34. doi: 10.1122/1.548883.

[4]

M. Giaquinta, G. Modica and J. Soucek, Cartesian Currents in the Calculus of Variations, part II, Variational integrals, A series of modern serveys in mathematics, Vol. 38, Springer-Verlag, 1998. doi: 10.1007/978-3-662-06218-0.

[5]

M.-C. Hong, Global existence of solutions of the simplified Ericksen-Leslie system in dimension two, Calc. Var. Partial Differential Equations, 40 (2011), 15-36. doi: 10.1007/s00526-010-0331-5.

[6]

M.-C. Hong and Z.-P. Xin, Global existence of solutions of the liquid crystal flow for the Oseen-Frank model in $\mathbbR^2$, Adv. Math., 231 (2012), 1364-1400. doi: 10.1016/j.aim.2012.06.009.

[7]

M.-C. Hong, J.-K. Li and Z.-P. Xin, Blow-up criteria of strong solutions to the Ericksen-Leslie system in $\mathbbR^3$, Comm. Partial Differential Equations, 39 (2014), 1284-1328. doi: 10.1080/03605302.2013.871026.

[8]

J.-R. Huang, F.-H. Lin and C.-Y. Wang, Regularity and existence of global solutions to the Ericksen-Leslie system in $\mathbbR^2$, Comm. Math. Phys., 331 (2014), 805-850. doi: 10.1007/s00220-014-2079-9.

[9]

T. Huang and C.-Y. Wang, Blow up criterion for nematic liquid crystal flows, Comm. Partial Differential Equations, 37 (2012), 875-884. doi: 10.1080/03605302.2012.659366.

[10]

F. Leslie, Some constitutive equations for anisotropic fluids, Quart. J. Mech. Appl. Math., 19 (1966), 357-370. doi: 10.1093/qjmam/19.3.357.

[11]

F. Leslie, Some constitutive equations for liquid crystals, Arch. Ration. Mech. Anal., 28 (1968), 265-283. doi: 10.1007/BF00251810.

[12]

F. Leslie, Theory of flow phenomena in liquid crystals, The Theory of Liquid Crystals, Academic Press, London-New York, 4 (1979), 1-81. doi: 10.1016/B978-0-12-025004-2.50008-9.

[13]

J.-K. Li, E. Titi and Z.-P. Xin, On the uniqueness of weak solutions to weak solutions to the Ericksen-Leslie liquid crystal model in $\mathbbR^2$,, , (). 

[14]

F.-H. Lin, Nonlinear theory of defects in nematic liquid crystal: Phase transition and flow phenomena, Comm. Pure Appl. Math., 42 (1989), 789-814. doi: 10.1002/cpa.3160420605.

[15]

F.-H. Lin, J. Lin and C. Wang, Liquid crystal flows in two dimensions, Arch. Ration. Mech. Anal., 197 (2010), 297-336. doi: 10.1007/s00205-009-0278-x.

[16]

F.-H. Lin and C. Liu, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math., 48 (1995), 501-537. doi: 10.1002/cpa.3160480503.

[17]

F.-H. Lin and C. Liu, Partial regularity of the dynamic system modeling the flow of liquid crystals, Discrete Contin. Dynam. Systems, 2 (1996), 1-22.

[18]

F.-H. Lin and C. Liu, Existence of solutions for the Ericksen-Leslie system, Arch. Ration. Mech. Anal., 154 (2000), 135-156. doi: 10.1007/s002050000102.

[19]

F.-H. Lin and C. Wang, On the uniqueness of heat flow of harmonic maps and hydrodynamic flow of nematic liquid crystals, Chin. Ann. Math. Ser. B, 31 (2010), 921-938. doi: 10.1007/s11401-010-0612-5.

[20]

O. Parodi, Stress tensor for a nematic liquid crystal, Journal de Physique, 31 (1970), 581-584.

[21]

M. Struwe, On the evolution of harmonic mappings of Riemannian surfaces, Comm. Math. Helv., 60 (1985), 558-581. doi: 10.1007/BF02567432.

[22]

C. Wang, Well-posedness for the heat flow of harmonic maps and the liquid crystal flow with rough initial data, Arch. Ration. Mech. Anal., 200 (2011), 1-19. doi: 10.1007/s00205-010-0343-5.

[23]

C. Wang and X. Xu, On the rigidity of nematic liquid crystal flow on $S^2$, Jounal of Functional Analysis, 266 (2014), 5360-5376. doi: 10.1016/j.jfa.2014.02.023.

[24]

W. Wang, P. Zhang and Z. Zhang, The small Deborah number limit of the Doi-Onsager equation to the Ericksen- Leslie equation, Comm. Pure Appl. Math., 68 (2015), 1326-1398. doi: 10.1002/cpa.21549.

[25]

W. Wang, P. Zhang and Z. Zhang, Well-posedness of the Ericksen-Leslie system, Arch. Ration. Mech. Anal., 210 (2013), 837-855. doi: 10.1007/s00205-013-0659-z.

[26]

M. Wang and W.-D. Wang, Global existence of weak solution for the 2-D Ericksen-Leslie system, Calc. Var. Partial Differential Equations, 51 (2014), 915-962. doi: 10.1007/s00526-013-0700-y.

[27]

H. Wu, X. Xu and C. Liu, On the general Ericksen Leslie system: Parodis relation, well-posedness and stability, Arch. Ration. Mech. Anal., 208 (2013), 59-107. doi: 10.1007/s00205-012-0588-2.

[28]

X. Xu and Z. Zhang, Global regularity and uniqueness of weak solution for the 2-D liquid crystal flows, J. Differential Equations, 252 (2012), 1169-1181. doi: 10.1016/j.jde.2011.08.028.

show all references

References:
[1]

J. M. Bony, Calcul symbolique et propagation des singularitiés pour les équations aux dérivées partielles non linéaires, Ann. Ecole Norm. Sup., 14 (1981), 209-246.

[2]

J. Y. Chemin, Perfect Incompressible Fluids, Oxford Lecture series in Mathematics and its Applications, Vol. 14, Oxford University Press, New York, 1998.

[3]

J. Ericksen, Conservation laws for liquid crystals, Trans. Soc. Rheol., 5 (1961), 23-34. doi: 10.1122/1.548883.

[4]

M. Giaquinta, G. Modica and J. Soucek, Cartesian Currents in the Calculus of Variations, part II, Variational integrals, A series of modern serveys in mathematics, Vol. 38, Springer-Verlag, 1998. doi: 10.1007/978-3-662-06218-0.

[5]

M.-C. Hong, Global existence of solutions of the simplified Ericksen-Leslie system in dimension two, Calc. Var. Partial Differential Equations, 40 (2011), 15-36. doi: 10.1007/s00526-010-0331-5.

[6]

M.-C. Hong and Z.-P. Xin, Global existence of solutions of the liquid crystal flow for the Oseen-Frank model in $\mathbbR^2$, Adv. Math., 231 (2012), 1364-1400. doi: 10.1016/j.aim.2012.06.009.

[7]

M.-C. Hong, J.-K. Li and Z.-P. Xin, Blow-up criteria of strong solutions to the Ericksen-Leslie system in $\mathbbR^3$, Comm. Partial Differential Equations, 39 (2014), 1284-1328. doi: 10.1080/03605302.2013.871026.

[8]

J.-R. Huang, F.-H. Lin and C.-Y. Wang, Regularity and existence of global solutions to the Ericksen-Leslie system in $\mathbbR^2$, Comm. Math. Phys., 331 (2014), 805-850. doi: 10.1007/s00220-014-2079-9.

[9]

T. Huang and C.-Y. Wang, Blow up criterion for nematic liquid crystal flows, Comm. Partial Differential Equations, 37 (2012), 875-884. doi: 10.1080/03605302.2012.659366.

[10]

F. Leslie, Some constitutive equations for anisotropic fluids, Quart. J. Mech. Appl. Math., 19 (1966), 357-370. doi: 10.1093/qjmam/19.3.357.

[11]

F. Leslie, Some constitutive equations for liquid crystals, Arch. Ration. Mech. Anal., 28 (1968), 265-283. doi: 10.1007/BF00251810.

[12]

F. Leslie, Theory of flow phenomena in liquid crystals, The Theory of Liquid Crystals, Academic Press, London-New York, 4 (1979), 1-81. doi: 10.1016/B978-0-12-025004-2.50008-9.

[13]

J.-K. Li, E. Titi and Z.-P. Xin, On the uniqueness of weak solutions to weak solutions to the Ericksen-Leslie liquid crystal model in $\mathbbR^2$,, , (). 

[14]

F.-H. Lin, Nonlinear theory of defects in nematic liquid crystal: Phase transition and flow phenomena, Comm. Pure Appl. Math., 42 (1989), 789-814. doi: 10.1002/cpa.3160420605.

[15]

F.-H. Lin, J. Lin and C. Wang, Liquid crystal flows in two dimensions, Arch. Ration. Mech. Anal., 197 (2010), 297-336. doi: 10.1007/s00205-009-0278-x.

[16]

F.-H. Lin and C. Liu, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math., 48 (1995), 501-537. doi: 10.1002/cpa.3160480503.

[17]

F.-H. Lin and C. Liu, Partial regularity of the dynamic system modeling the flow of liquid crystals, Discrete Contin. Dynam. Systems, 2 (1996), 1-22.

[18]

F.-H. Lin and C. Liu, Existence of solutions for the Ericksen-Leslie system, Arch. Ration. Mech. Anal., 154 (2000), 135-156. doi: 10.1007/s002050000102.

[19]

F.-H. Lin and C. Wang, On the uniqueness of heat flow of harmonic maps and hydrodynamic flow of nematic liquid crystals, Chin. Ann. Math. Ser. B, 31 (2010), 921-938. doi: 10.1007/s11401-010-0612-5.

[20]

O. Parodi, Stress tensor for a nematic liquid crystal, Journal de Physique, 31 (1970), 581-584.

[21]

M. Struwe, On the evolution of harmonic mappings of Riemannian surfaces, Comm. Math. Helv., 60 (1985), 558-581. doi: 10.1007/BF02567432.

[22]

C. Wang, Well-posedness for the heat flow of harmonic maps and the liquid crystal flow with rough initial data, Arch. Ration. Mech. Anal., 200 (2011), 1-19. doi: 10.1007/s00205-010-0343-5.

[23]

C. Wang and X. Xu, On the rigidity of nematic liquid crystal flow on $S^2$, Jounal of Functional Analysis, 266 (2014), 5360-5376. doi: 10.1016/j.jfa.2014.02.023.

[24]

W. Wang, P. Zhang and Z. Zhang, The small Deborah number limit of the Doi-Onsager equation to the Ericksen- Leslie equation, Comm. Pure Appl. Math., 68 (2015), 1326-1398. doi: 10.1002/cpa.21549.

[25]

W. Wang, P. Zhang and Z. Zhang, Well-posedness of the Ericksen-Leslie system, Arch. Ration. Mech. Anal., 210 (2013), 837-855. doi: 10.1007/s00205-013-0659-z.

[26]

M. Wang and W.-D. Wang, Global existence of weak solution for the 2-D Ericksen-Leslie system, Calc. Var. Partial Differential Equations, 51 (2014), 915-962. doi: 10.1007/s00526-013-0700-y.

[27]

H. Wu, X. Xu and C. Liu, On the general Ericksen Leslie system: Parodis relation, well-posedness and stability, Arch. Ration. Mech. Anal., 208 (2013), 59-107. doi: 10.1007/s00205-012-0588-2.

[28]

X. Xu and Z. Zhang, Global regularity and uniqueness of weak solution for the 2-D liquid crystal flows, J. Differential Equations, 252 (2012), 1169-1181. doi: 10.1016/j.jde.2011.08.028.

[1]

Etienne Emmrich, Robert Lasarzik. Weak-strong uniqueness for the general Ericksen—Leslie system in three dimensions. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4617-4635. doi: 10.3934/dcds.2018202

[2]

Radjesvarane Alexandre, Mouhamad Elsafadi. Littlewood-Paley theory and regularity issues in Boltzmann homogeneous equations II. Non cutoff case and non Maxwellian molecules. Discrete and Continuous Dynamical Systems, 2009, 24 (1) : 1-11. doi: 10.3934/dcds.2009.24.1

[3]

Hengrong Du, Changyou Wang. Global weak solutions to the stochastic Ericksen–Leslie system in dimension two. Discrete and Continuous Dynamical Systems, 2022, 42 (5) : 2175-2197. doi: 10.3934/dcds.2021187

[4]

Yao Nie, Jia Yuan. The Littlewood-Paley $ pth $-order moments in three-dimensional MHD turbulence. Discrete and Continuous Dynamical Systems, 2021, 41 (7) : 3045-3062. doi: 10.3934/dcds.2020397

[5]

Qiao Liu. Partial regularity and the Minkowski dimension of singular points for suitable weak solutions to the 3D simplified Ericksen–Leslie system. Discrete and Continuous Dynamical Systems, 2021, 41 (9) : 4397-4419. doi: 10.3934/dcds.2021041

[6]

Yong Zeng. Existence and uniqueness of very weak solution of the MHD type system. Discrete and Continuous Dynamical Systems, 2020, 40 (10) : 5617-5638. doi: 10.3934/dcds.2020240

[7]

Jinrui Huang, Wenjun Wang, Huanyao Wen. On $ L^p $ estimates for a simplified Ericksen-Leslie system. Communications on Pure and Applied Analysis, 2020, 19 (3) : 1485-1507. doi: 10.3934/cpaa.2020075

[8]

Jishan Fan, Tohru Ozawa. Regularity criteria for a simplified Ericksen-Leslie system modeling the flow of liquid crystals. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 859-867. doi: 10.3934/dcds.2009.25.859

[9]

Jihoon Lee. Scaling invariant blow-up criteria for simplified versions of Ericksen-Leslie system. Discrete and Continuous Dynamical Systems - S, 2015, 8 (2) : 381-388. doi: 10.3934/dcdss.2015.8.381

[10]

Stefano Bosia. Well-posedness and long term behavior of a simplified Ericksen-Leslie non-autonomous system for nematic liquid crystal flows. Communications on Pure and Applied Analysis, 2012, 11 (2) : 407-441. doi: 10.3934/cpaa.2012.11.407

[11]

Zdzisław Brzeźniak, Erika Hausenblas, Paul André Razafimandimby. A note on the stochastic Ericksen-Leslie equations for nematic liquid crystals. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5785-5802. doi: 10.3934/dcdsb.2019106

[12]

Toyohiko Aiki, Adrian Muntean. On uniqueness of a weak solution of one-dimensional concrete carbonation problem. Discrete and Continuous Dynamical Systems, 2011, 29 (4) : 1345-1365. doi: 10.3934/dcds.2011.29.1345

[13]

Dominique Blanchard, Nicolas Bruyère, Olivier Guibé. Existence and uniqueness of the solution of a Boussinesq system with nonlinear dissipation. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2213-2227. doi: 10.3934/cpaa.2013.12.2213

[14]

Peter Markowich, Jesús Sierra. Non-uniqueness of weak solutions of the Quantum-Hydrodynamic system. Kinetic and Related Models, 2019, 12 (2) : 347-356. doi: 10.3934/krm.2019015

[15]

Thi-Bich-Ngoc Mac. Existence of solution for a system of repulsion and alignment: Comparison between theory and simulation. Discrete and Continuous Dynamical Systems - B, 2015, 20 (9) : 3013-3027. doi: 10.3934/dcdsb.2015.20.3013

[16]

Yang Wang, Xiong Li. Uniqueness of traveling front solutions for the Lotka-Volterra system in the weak competition case. Discrete and Continuous Dynamical Systems - B, 2019, 24 (7) : 3067-3075. doi: 10.3934/dcdsb.2018300

[17]

Yu Liu, Ting Zhang. On weak (measure-valued)-strong uniqueness for compressible MHD system with non-monotone pressure law. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2021307

[18]

Chunxiao Guo, Fan Cui, Yongqian Han. Global existence and uniqueness of the solution for the fractional Schrödinger-KdV-Burgers system. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1687-1699. doi: 10.3934/dcdss.2016070

[19]

Zhaoquan Xu, Jiying Ma. Monotonicity, asymptotics and uniqueness of travelling wave solution of a non-local delayed lattice dynamical system. Discrete and Continuous Dynamical Systems, 2015, 35 (10) : 5107-5131. doi: 10.3934/dcds.2015.35.5107

[20]

Feng Li, Yuxiang Li. Global existence of weak solution in a chemotaxis-fluid system with nonlinear diffusion and rotational flux. Discrete and Continuous Dynamical Systems - B, 2019, 24 (10) : 5409-5436. doi: 10.3934/dcdsb.2019064

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (188)
  • HTML views (0)
  • Cited by (11)

Other articles
by authors

[Back to Top]